Gray Death heroin is a deadly drug mixture that law enforcement authorities have been tracking in several parts of the United States.1 Heroin typically looks like a white or brown powder, or sometimes a black sticky substance, which is commonly referred to as “black tar heroin.” However, recent reports of a powerful gray-colored powder are concerning healthcare officials.1,2 This mixture of heroin and synthetic opioids can be 10,000 times more powerful than morphine, an opioid painkiller. Because of Gray Death’s potency, the risk of overdose is dangerously high.1
If you are someone who buys opioids illegally, you need to be on the lookout for synthetic mixtures like Gray Death. As the name implies, these mixtures, even in small doses, can be fatal.
Gray Death is a powerful mixture of heroin and synthetic opioids, like fentanyl, carfentanil, and U-47700. Some samples of Gray Death have been found to contain no heroin at all and are entirely composed of synthetic opioids mixed with fillers.3 Although each batch of Gray Death is likely to be composed of somewhat different substances, the drug typically resembles a concrete mixture.3
Heroin is produced from morphine, a natural opiate extracted from opium poppy plants.1 Synthetic opioids, however, are lab manufactured. A significant proportion of the street supply of fentanyl and fentanyl analogues are created in illicit foreign laboratories. These drugs are incredibly cheap and powerful.
The synthetic opioids that can be combined with heroin to make Gray Death include:4-7
When you buy heroin on the street, there is no way of knowing exactly what is in it. Dealers often lace it with the synthetic opioids listed above without informing the buyer. If you think you’re preparing to use your standard amount of heroin, only it comes from from a batch of Gray Death, you will almost certainly overdose. Even if you know that something contains potent synthetics, it can be very difficult to estimate an appropriately reduced dose, especially since batches vary greatly.
The overdose mortality rate of synthetic opioids increased 72.2% between 2014 and 2015, most likely due to the rise in fentanyl-related deaths.8 Included in these overdose deaths are those related to the new drug, Gray Death. According to the Associated Press, Georgia’s investigation bureau received reports of 50 overdose cases involving Gray Death during a single 3-month period.3 It’s important to be aware of the dangers of this deadly drug mixture.
While you may think that users would flee from a drug whose name implies it might kill you, that is not the case, as Gray Death has grown in popularity. Many people are still searching for the ultimate high while others are desperate to prevent the emergence of withdrawal symptoms, even if it means taking a life-threatening opioid combination.
People who have been abusing opioids for years (or even decades) may begin using Gray Death, or any other mixture of synthetic opioids, in order to overcome significant levels of opioid tolerance. When a long-term opioid user builds tolerance, they require a higher dose to achieve the desired effects.12 It can be quite expensive to purchase large amounts of heroin in attempts to get high or stave off withdrawal. Gray Death goes for as little as $10 a hit on the street, making it an attractive alternative for opioid-addicted individuals. As stated, this is a dangerous practice, though, since even trace amounts of Gray Death can send someone into overdose immediately.1
Another reason that synthetic mixtures like Gray Death are becoming more common is that chemists are designing drugs to skirt Drug Enforcement Administration (DEA) laws.4 These unregulated drugs can be exported more easily from countries like China with minimal regulation.4 The chemical components in these drugs are constantly evolving, which means the buyer is always at risk.
There is no way of knowing what dose will kill you if you don’t know what you’re taking. In such cases, it’s like playing Russian roulette every time you get high. Synthetic opioids are easily absorbed through skin or inhaled by breathing.1 This means that heroin users aren’t the only ones at risk of dying. First responders, such as EMTs and law enforcement officers, who arrive on a scene to treat a victim of Gray Death overdose are at risk as well. For instance, there have been some reports that even brushing small amounts of carfentanil off your clothes with your bare hand can lead to an overdose, as happened to one police officer in Ohio.1
Every day about 91 Americans lose their lives to opioids.9 With the increase in synthetic mixtures like Gray Death, these numbers are only going to increase. If you are buying illegal drugs, even if they appear to be resold prescription pills, there is no way to ensure your safety. Using synthetic opioids will never come without risks.
Even if you don’t experience an overdose when using Gray Death, abusing it or any synthetic opioid has both short- and long-term risks similar to using heroin. These include:2,12
If you’re an intravenous user, some additional risks include:2
There are some signs and symptoms of an opioid overdose that you’ll want to be aware of so that you can seek help for yourself or someone you know. These signs include:11
If you suspect that someone has overdosed on Gray Death, be sure to call 911 immediately and give the operator all of the information that you know about the victim. Remain with the victim until the emergency response team arrives. You will also want to alert the first responders that the drug may have been Gray Death so that they can take the precautions necessary to avoid overdose themselves.
If you are a long-time opioid user, you may have experienced an overdose before. If so, you were probably resuscitated with a life-saving dose of the drug naloxone, which is marketed under a few brand names, including Narcan and Evzio. One dose of naloxone, however, is not always sufficient to treat overdoses on synthetic opioids, due to their high potencies. In some cases, it could require 10 or more doses to get someone breathing again, and that much is not always available.1
If you or someone you know abuses heroin or other opioids, consider getting a naloxone kit that you can keep with you for emergencies. Depending on which state you live in, these may be available from local pharmacies or outreach clinics. Narcan and Evzio may be covered by some state and federal insurance programs. Having naloxone with you means that someone will get the most immediate overdose treatment possible, which increases the chance of saving a life. Nonetheless, even if you have and use a naloxone kit, you should still call 911 immediately.
Talk to a pharmacist, health worker, or outreach volunteer about acquiring an Evzio or Narcan kit. It may end up saving your life or the life of someone you love.